Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 131, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2012, 7:20 AM CDT for Burke County, Mountrail County, Ward County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2012, 7:20 AM CDT (12:20 UTC)
- Expired
- Jul 19, 2012, 8:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Burke County, ND, Mountrail County, ND, Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1864 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS53 KBIS 191220 SVRBIS NDC013-061-101-191300- /O.NEW.KBIS.SV.W.0131.120719T1220Z-120719T1300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 720 AM CDT THU JUL 19 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA SOUTH CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA NORTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 800 AM CDT * AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POWERS LAKE...OR 39 MILES SOUTHEAST OF CROSBY...AND MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... LOSTWOOD...PALERMO AND COULEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4860 10192 4828 10212 4854 10275 4875 10257 TIME...MOT...LOC 1220Z 293DEG 31KT 4859 10257 WIND...HAIL 60MPH 1.50IN $$ ABELING
2 follow-up statements
589 WWUS53 KBIS 191241 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 741 AM CDT THU JUL 19 2012 NDC013-061-101-191300- /O.CON.KBIS.SV.W.0131.000000T0000Z-120719T1300Z/ BURKE ND-MOUNTRAIL ND-WARD ND- 741 AM CDT THU JUL 19 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...NORTH CENTRAL MOUNTRAIL AND SOUTH CENTRAL BURKE COUNTIES UNTIL 800 AM CDT... AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF COTEAU...OR 44 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... PALERMO AND COULEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4860 10192 4828 10212 4854 10275 4875 10257 TIME...MOT...LOC 1241Z 264DEG 26KT 4865 10240 WIND...HAIL 60MPH 1.00IN $$ ABELING
346 WWUS53 KBIS 191250 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 750 AM CDT THU JUL 19 2012 NDC013-061-101-191301- /O.EXP.KBIS.SV.W.0131.000000T0000Z-120719T1300Z/ BURKE ND-MOUNTRAIL ND-WARD ND- 750 AM CDT THU JUL 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...NORTH CENTRAL MOUNTRAIL AND SOUTH CENTRAL BURKE COUNTIES WILL EXPIRE AT 800 AM CDT/700 AM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4860 10192 4828 10212 4854 10275 4875 10257 TIME...MOT...LOC 1251Z 264DEG 26KT 4866 10229 $$ ABELING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:03 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 19, 4:03 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 403 AM CDT THU JUL 19 2012 .SHORT TERM...TODAY THROUGH FRIDAY AFTERNOON... MAIN FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE HOT AND HUMID WEATHER AND CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. WILL USE A MODEL BLEND. CURRENTLY...WEAK EMBEDDED IMPULSES ADVECTING THROUGH THE UPPER RIDGE ACROSS CENTRAL MONTANA AND CENTRAL WYOMING ALONG WITH INCREASING DIFFLUENT FLOW ALOFT SPREADING TOWARDS THE NORTHERN PLAINS AS A WEAK UPPER JET STREAK LIFTS NORTHEAST ACROSS THE ROCKIES. FORCING DEFINITELY EVIDENT WITH CONVECTIVE MID LEVEL CLOUDS EXPANDING EASTWARD ACROSS NORTHEASTERN MONTANA INTO NORTHWEST NORTH DAKOTA...ALONG WITH SCATTERED THUNDERSTORMS DEVELOPING WEST AND EAST OF GLASGOW ALONG A WEAK SFC BOUNDARY. AHEAD OF WEAK SFC LOW PRESSURE IN PLACE ACROSS EASTERN MONTANA...A 30-40KT SOUTHERLY LOW LEVEL JET IS DEVELOPING ACROSS THE WESTERN DAKOTAS AND WILL STEER NORTHEASTERLY INTO MY NORTH CENTRAL LATER THIS MORNING. PLENTY OF ELEVATED INSTABILITY PRESENT ALTHOUGH BULK SHEAR RATHER WEAK UNDERNEATH THE RIDGE. WILL THROW BACK IN SOME POPS FOR THIS MORNING TO ACCOUNT FOR THE CURRENT ACTIVITY. MIXING (AS ADVERTISED BY THE NAM/GFS BUFFER SOUNDINGS) FROM 850MB EAST UP TO 600MB WEST ALONG WITH THE STRONG WAA TODAY SHOULD YIELD AFTERNOON HIGHS FROM THE MID 90S FAR EAST TO AROUND 100 CENTRAL AND WEST. SFC DEWPOINT TEMPS NEAR 70 ACROSS MY EAST...60S CENTRAL...AND 50S FAR WEST...WILL RESULT IN HEAT INDEX VALUES OF 100-105 MOST LOCATIONS MID TO LATE AFTERNOON THROUGH EARLY THIS EVENING. GRANTED NOT ALL LOCATIONS WILL REACH 100F HI...BUT FOR THE SAKE OF SIMPLICITY AND UNCERTAINTY...HAVE INCLUDED THE ENTIRE CWA IN THE HEAT ADVISORY. LATEST SPC DAY ONE HAS A SLIGHT RISK OVER MY CENTRAL AND EASTERN COUNTIES WHERE MODELS INDICATE ENORMOUS AFTERNOON/EVENING INSTABILITY DEVELOPING. LIMITING FACTOR WILL BE A MODERATE MID LEVEL CAPPING INVERSION. EVEN WITH THE STRONG HEATING EXPECTED IT REMAINS QUESTIONABLE IF THIS CAN BE OVERCOME GIVEN THE WEAK MID LEVEL FORCING EXPECTED ALTHOUGH CANNOT RULE OUT SMALL SCALE WAVES WITHIN THE RIDGE. SFC LOW PRESSURE WILL ADVANCE EAST INTO WESTERN NORTH DAKOTA TODAY...SO SOME LOW LEVEL CONVERGENCE IS EXPECTED NEAR SEVERAL BOUNDARIES INDICATED TO BE OVER THE LOCAL AREA BY HPC. WILL KEEP POPS LOW FOR NOW BUT WILL MENTION SEVERE THIS AFTERNOON AND TONIGHT. PWATS RANGE FROM 1.75 EAST TO 1 INCH WEST. INVERTED V SOUNDINGS INDICATED AS WELL WITH THE MIXING EXPECTED. BOTH OF THESE FACTORS WOULD INDICATE THE MAIN SEVERE WEATHER THREATS TO BE LARGE HAIL AND DAMAGING WINDS...POSSIBLY HEAVY RAIN FARTHER EAST IN THE HIGHER PWAT VALUES. ON FRIDAY...THE UPPER LEVEL RIDGE AXIS REMAINS OVER THE WESTERN DAKOTAS. A SURFACE BOUNDARY/COLD FRONT MOVES SOUTH FROM SASKATCHEWAN/MANITOBA EARLY FRIDAY INTO FRIDAY AFTERNOON AS A RELATIVELY COOLER HIGH PRESSURE AIRMASS MOVES SOUTHWARD...PUSHING THE WARMER AIRMASS OVER NORTH DAKOTA TODAY FARTHER SOUTH AND WEST. MODELS MORE AGGRESSIVE/FARTHER SOUTH WITH THE SFC HIGH SO TRENDED DAYTIME TEMPERATURES DOWN A BIT. MODELS STILL INDICATE SHORTWAVE ENERGY RIDING THE UPPER LEVEL RIDGE REACHING THE DAKOTAS FRIDAY AFTERNOON. STRONG CAPPING INVERSION WILL BE IN PLACE AGAIN AS WELL. OPTED TO SCALE BACK ON POPS NORTH NEAR THE SFC HIGH...BUT WILL MAINTAIN SLIGHT CHANCES SOUTH AND EAST ALONG THE FRONTAL BOUNDARY. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE UNTIL WEDNESDAY. THE MAIN FEATURE THIS EXTENDED PERIOD IS A BROAD RIDGE ACROSS THE CENTRAL AND NORTHERN PLAINS THAT WILL REMAIN IN PLACE THROUGH THE WEEKEND. SEVERAL SHORT WAVE TROUGHS MOVE ACROSS THE TOP OF THE RIDGE KEEPING THE WEATHER ACTIVE INTO THE EARLY PART OF THE WEEKEND. MODELS CONTINUE TO SHOW A SIGNIFICANT SHORTWAVE AND ASSOCIATED COLD FRONT MOVING THROUGH BY WEDNESDAY...AND IF THIS TREND HOLDS...A BREAK IN THE HEAT. ON FRIDAY NIGHT INTO SATURDAY...A WEAK BACKDOOR COLD FRONT THAT PUSHED THROUGH THE REGION EARLIER WILL LIKELY REMAIN IN THE VICINITY AND BE A FOCUS FOR THUNDERSTORMS AS IT RETURNS AS A STATIONARY/WARM FRONTAL BOUNDARY. THEN A RATHER QUIET SUNDAY AS THE UPPER RIDGE BUILDS A BIT AHEAD OF THE NEXT MORE SIGNIFICANT UPPER LEVEL TROUGH. THIS UPPER LEVEL LOW/TROUGH IS FORECAST TO IMPACT THE STATE MONDAY THROUGH WEDNESDAY...SO HAVE SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS MENTIONED FOR NOW. I SEE SEVERAL INSTANCES OF CONVECTIVE FEED BACK ION THE GFS AND BELIEVE THE PRECIPITATION FIELDS ARE RATHER OVER DONE ON FRIDAY MORNING AND AGAIN ON SUNDAY NIGHT INTO MONDAY. REGARDING TEMPERATURES...SATURDAY THROUGH MONDAY CAN EXPECT HIGHS IN THE IN THE UPPER 80S TO LOWER 90S. COOLING TO THE 70S POSSIBLY BY WEDNESDAY NORTH. && .AVIATION...FOR THE 06Z TAF ISSUANCE... AT 3 AM CDT...A WEAK SURFACE TROUGH OF LOW PRESSURE WAS OVER EASTERN MONTANA...WITH A WEAK FRONTAL BOUNDARY ACROSS NORTHEAST MONTANA. THIS FRONT IS FORECAST TO SLIDE SOUTHEAST INTO NORTHWEST NORTH DAKOTA AND WILL BE THE FOCUS FOR WIDELY SCATTERED EARLY MORNING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHWEST. THIS WILL WARRANT A VCTS (VICINITY THUNDERSTORM) AT KISN BETWEEN 09-15Z. OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 06Z/1 AM CDT FRIDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025- 031>037-040>048-050-051. && SHORT TERM...NH LONG TERM/AVIATION...WAA
Hazardous weather outlook, Jul 19, 4:08 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 AM CDT THU JUL 19 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 408 AM CDT THU JUL 19 2012 /308 AM MDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING NORTHWEST AND NORTH CENTRAL. THE CHANCE FOR SEVERE WEATHER WILL BE LOW THIS MORNING. A HEAT ADVISORY IS IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA THIS THURSDAY AFTERNOON AND EVENING. DANGEROUS HEAT INDEX VALUES OF 100-105 DEGREES ARE EXPECTED OVER MOST AREAS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... IF YOU OBSERVE SEVERE WEATHER...PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. HEINERT
In the hours before
Special weather statement, Jul 19, 7:14 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 714 AM CDT THU JUL 19 2012 NDZ002-010-191245- BURKE-MOUNTRAIL- 714 AM CDT THU JUL 19 2012 ...SPECIAL WEATHER STATEMENT... AT 713 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER SOUTH CENTRAL BURKE COUNTY... MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOSTWOOD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:00 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 19 min |
| Jul 19, 3:27 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 33 min |
| Jul 19, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 64 min |
| Jul 19, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 62 min |
| Jul 19, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.